Case Presentation: A 71-year-old male with a PMH of CKD stage 3, CAD, BPH, atrial fibrillation, and diabetes mellitus presented to the ER for left foot swelling for the past 2-3 weeks. He had a history of left foot infection requiring debridement and skin grafts. Patient had recently tried a course of doxycycline and Keflex outpatient with no improvement. Patient was admitted, and wound cultures of left toe were found to be positive for MRSA. As a result, Zosyn and Daptomycin were started. Five days later, patient had new onset nausea and mild abdominal pain upon palpation. ALT and AST were elevated at 459 and 864 respectively. Daptomycin, Zosyn, atorvastatin, amiodarone were held. Then, left toe amputation was performed under general anesthesia. Daptomycin and metronidazole was restarted post toe amputation by infectious disease for anaerobic coverage and was discontinued a day later because of rising liver enzymes. Transaminase levels peaked to >5000s after two days with INR peaking at >9.30. Patient continued to get more confused and jaundiced. Rifaximin and lactulose was started for hepatic encephalopathy. Vitals remained stable during admission with blood pressures in the 120s/80s and heart rates in the 80s. HSV serology and hepatitis panel were negative. Autoimmune workup was negative for pANCA, cANCA, dsDNA antibody, anti-mitochondrial antibody, and ANA. Eventually, patient’s liver enzymes began to decrease after 3 days with concurrent mental status improvement.
Discussion: This case illustrates a unique association between daptomycin and hepatotoxicity. While the acute increase in liver enzymes could have resulted from ischemia secondary to general anesthesia, liver enzymes had started to rise before his surgery. Workup for infectious and autoimmune hepatitis were negative. Zosyn could have played a role, but based on recent literature, liver enzymes usually decrease immediately after its discontinuation.4 Chronic use of atorvastatin and amiodarone could have also exacerbated the ALF, but the patient had normal baseline liver enzymes. There have been a few case reports linking daptomycin toxicity to acute liver failure but mostly in the setting of rhabdomyolysis.3 Even though there is no direct evidence that daptomycin caused the ALF, it is important to consider it as potential cause of hepatotoxicity. Treatment comprises of stopping the daptomycin early and treating supportively.
Conclusions: In general, it is essential to consider the diagnosis of DILI in patients with polypharmacy and not rule out any medications with low hepatotoxic risk as seen in this case where daptomycin only had < 3% risk of hepatoxicity.5